Alabama, 2024Damaging Winds in Alabama, February 28, 2024
February 28, 2024 · NWS HUN · 21 events in 6 counties and zones
A squall line of strong to severe thunderstorms moved southeast through the region during the morning hours of the 28th. The thunderstorms produce strong and gusty winds at points along the line, with several reports of trees, power lines and minor structural damage reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $92,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line of strong to severe thunderstorms moved southeast through the region during the morning hours of the 28th. The thunderstorms produce strong and gusty winds at points along the line, with several reports of trees, power lines and minor structural damage reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 28, 5:54 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Feb 28, 5:54 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
554 AM CST Wed Feb 28 2024
...New AVIATION...
.NEAR TERM...
(Today)
Issued at 357 AM CST Wed Feb 28 2024
An amplifying mid-latitude trough will continue to shift eastward
across the northern Plains this morning, as the related/deepening
surface cyclone ejects northeastward through the central Great
Lakes. Strong southwesterly flow within the cyclones warm sector
has led to a rather warm night (for the end of February) across
the TN Valley with temps (as of this writing) in the u60s-l70s.
Between the present time and sunrise, we anticipate sustained
winds and gusts to remain around 25/35 MPH respectively (higher in
elevated terrain), and this along with an abundant coverage of
low stratus clouds will lead to very little fluctuation in
temperatures. An increasing coverage of light showers is also
expected through 12Z within the intensifying deep-layer warm
advection regime driven by a 50-60 knot WSW low-level jet.
Recent near term model guidance suggests that a strong cold front
trailing southwestward from the surface low to our north will
accelerate with time as it pushes southeastward through the region
later this morning, with the front expected to clear all but the
extreme southeastern corner of the CWFA by 18Z. A strongly forced
band of convective showers and some thunderstorms will accompany
the front given MLCAPE up to 300-500 J/kg, with environmental flow
supporting gusty winds up to 40-50 MPH with this activity.
Solutions from the 00Z CAMs also indicate that a narrow axis of
elevated convection may develop in the immediate wake of the
front, which is not surprising given the steep slope of the
frontal zone. Regardless all precipitation should exit the region
by 21Z, with temps falling into the mid 40s by sunset (after highs
near current temps in the u60s-l70s just after sunrise).
&&
.SHORT TERM...
(Tonight through Friday night)
Issued at 357 AM CST Wed Feb 28 2024
The center of the modified arctic airmass in the wake of this
mornings front will build eastward into central KY by 12Z
Thursday, with weakening but persistent NNE low-level flow driving
dewpoints into the upper teens-lower 20s. However, the
combination of residual wind and overcast cirrostratus clouds
spreading downstream from a weaker shortwave trough within the
southern branch of the jet will not support radiational cooling,
with temps expected to only drop into the u20s-l30s. Partly-mostly
cloudy skies and dry conditions will prevail on Thursday, with
highs in the lower 50s.
Short range model consensus suggests that the southern stream
disturbance noted above will progress northeastward into the Mid-
MS Valley by 12Z Friday, with bands of generally light stratiform
rain expected to spread northeastward across our region in advance
of this feature early Friday morning. The incoming precipitation
regime will be battling a lingering dry boundary layer (especially
across the northeastern corner of the CWFA), warranting a
gradient in POPs through 12Z. Rainfall coverage is expected to
increase around or shortly after sunrise as forcing for ascent
from the mid-level wave is maximized, before it weakens and
advances further northeastward into the central Appalachians later
in the day. At this point, the risk for thunderstorms appears as
if it will be highest to the south of the local area, where a
broader complex of convection should shift eastward across the
central Gulf Coast in association with a lower-latitude vort max
and surface trough. However, we will include a low probability for
storms in the grids to the S/E of Huntsville due to some
uncertainty regarding how far north this regime may extend. Some
showers may continue across the southeastern portion of the
forecast area Friday night, where lift will be maximized by a
combination of low-level convergence and another weak mid-level
disturbance (in the wake of the wave on Friday). Although abundant
clouds and precip will keep highs in the lower 50s Friday,
gradual moistening of the lower-levels will lead to warmer lows in
the m-u 40s by Saturday morning.
&&
.LONG TERM...
(Saturday through Tuesday)
Issued at 357 AM CST Wed Feb 28 2024
Extended range solutions from the latest suite of global models
suggest that generally light southerly flow in the low-levels will
continue across the region on Saturday and Sunday, promoting weak
but persistent warm/moist advection and partly-mostly cloudy
skies. Although a light shower or two will be possible at times,
we have kept POPs in the 10-20% chance range as there are
indications that a mid-level ridge will be building across the
region. In spite of the presence of clouds, highs will return to
the mid 60s Saturday and u60s-l70s Sunday.
Uncertainty increases considerably in the latter portion of the
extended period (Monday/Tuesday), as there is general disagreement
among models regarding the speed and amplitude of another
southern stream disturbance predicted to eject east-northeastward
across the southern Plains and its interaction with a surface cold
front tracking southeastward through the central Plains.
Regardless, strengthening deep-layer southerly flow to the
south/east of the advancing cold front will support an increase in
showers and some thunderstorms Monday/Tuesday, and although
forecast soundings do suggest that higher instability will present
across the region, wind profiles indicate that shear will be
seasonably weak. Highs will remain in the u60s-l70s with lows in
the l-m 50s.
&&
.AVIATION...
(12Z TAFS)
Issued at 554 AM CST Wed Feb 28 2024
MVFR stratus has overspread the entire region this morning, with
an increasing coverage of lgt SHRA anticipated prior to the
arrival of a strong cold front early in the period. Present
indications are that the front and associated band of convective
SHRA/TSRA will reach MSL/14Z and HSV/15Z, followed by an abrupt
wind shift from SSW to NW. Although widespread lower stratus will
lift/scatter in the wake of the front, there is some indication
that an axis of elevated convection may evolve in the wake of the
initial precip band, warranting an additional TEMPO group for SHRA
and MVFR cigs. Lower clouds will erode by 19-20Z, but bkn-ovc
cirrostratus should prevail thru 12Z Thursday. Gradient wind
speeds will remain in the 15G25 knot range for much of the day,
before decreasing to arnd 10 knots after sunset.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until noon CST today for ALZ001>010-016.
TN...Wind Advisory until noon CST today for TNZ076-096-097.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD
In the hours before
Special weather statement, Feb 28, 7:48 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
748 AM CST Wed Feb 28 2024
ALZ001-002-281430-
Lauderdale AL-Colbert AL-
748 AM CST Wed Feb 28 2024
...STRONG THUNDERSTORMS WILL IMPACT LAUDERDALE AND NORTHERN COLBERT
COUNTIES THROUGH 830 AM CST...
At 748 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Collinwood to Burnsville. Movement was east at
35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Lexington, St. Florian, Underwood-Petersville, and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 8811 3500 8723 3470 8773 3466 8813
3489 8810 3493 8816 3497 8817
TIME...MOT...LOC 1348Z 275DEG 31KT 3516 8776 3483 8828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KTWThunderstorm Wind, Colbert
- When
- February 28, 7:48 AM CST
- Where
- Colbert County, 2.28 mi SSE of Pickwick Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.821, -88.081
Multiple trees and a power pole were knocked down on Riverton Rose Trace near the TVA campground. A power pole fell on a vehicle temporarily trapping an occupant. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- February 28, 8:22 AM CST
- Where
- Colbert County, 3.18 mi NNW of Barton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.773, -87.899
A tree was knocked down at 2903 Mulberry Lane.
Thunderstorm Wind, Colbert
- When
- February 28, 8:34 AM CST
- Where
- Colbert County, 0.57 mi E of Valdosta
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.720, -87.710
A personal weather station (KALTUSCU) measured a 63 mph wind gust in Tuscumbia.
Thunderstorm Wind, Colbert
- When
- February 28, 8:38 AM CST
- Where
- Colbert County, 1.25 mi ESE of (Msl)muscle Shoals A
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 34.743, -87.599
Measured at the Northwest Alabama Regional Airport.
Thunderstorm Wind, Colbert
- When
- February 28, 8:40 AM CST
- Where
- Colbert County, 1.4 mi WNW of Nitrate City
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.758, -87.573
A tree was knocked down near the intersection of Gate 6 Road and 2nd Street.
Thunderstorm Wind, Colbert
- When
- February 28, 8:43 AM CST
- Where
- Colbert County, 0.71 mi NE of Spring Vly
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.657, -87.621
A power line was knocked down or leaning along Spring Valley Road.
Thunderstorm Wind, Colbert
- When
- February 28, 8:48 AM CST
- Where
- Colbert County, 0.98 mi W of Leighton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.699, -87.537
A tree was knocked down near 8180 Old Highway 20.
Thunderstorm Wind, Madison
- When
- February 28, 9:31 AM CST
- Where
- Madison County, 1.31 mi NNE of Madison Xrds
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.918, -86.714
A power line was knocked down on a vehicle along Pulaski Pike and Opp Reynolds Road.
Thunderstorm Wind, Madison
- When
- February 28, 9:33 AM CST
- Where
- Madison County, 1.81 mi W of Hazel Green Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 34.919, -86.682
Multiple power poles were knocked over along Morris Road in Toney.
Thunderstorm Wind, Madison
- When
- February 28, 9:43 AM CST
- Where
- Madison County, 1.24 mi NE of Triana
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 34.594, -86.737
Large tree limbs up to 3 inches in diameter and 12 to 15 feet long were knocked down along Zeirdt Road.
Thunderstorm Wind, Morgan
- When
- February 28, 9:53 AM CST
- Where
- Morgan County, 0.9 mi SW of Danville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.410, -87.090
The roof of a large barn was damaged at this location.
Thunderstorm Wind, Madison
- When
- February 28, 9:54 AM CST
- Where
- Madison County, 1.78 mi NNE of Lily Flag
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 34.672, -86.554
A very large tree with a 55 inch diameter was knocked down on Four Mile Post Road.
Thunderstorm Wind, Marshall
- When
- February 28, 10:14 AM CST
- Where
- Marshall County, 2.67 mi ENE of Mt Olive
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.470, -86.530
The roof was blown off of a barn off of Greenbriar Cove Road in Morgan City. Time estimated by radar.
Thunderstorm Wind, Marshall
- When
- February 28, 10:32 AM CST
- Where
- Marshall County, Grant
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.530, -86.270
The roof was peeled back on a home in Grant.
Thunderstorm Wind, Jackson
- When
- February 28, 10:42 AM CST
- Where
- Jackson County, 1.26 mi ENE of Pleasant Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.578, -86.110
Several trees were knocked down along Skyline Shores Drive.
Thunderstorm Wind, Jackson
- When
- February 28, 10:44 AM CST
- Where
- Jackson County, 0.7 mi NNE of Langston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.539, -86.074
Multiple trees were knocked down on Highway 67 in Langston.
Thunderstorm Wind, Jackson
- When
- February 28, 10:46 AM CST
- Where
- Jackson County, 1.57 mi NNW of Section
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.600, -85.993
A tree was knocked down and blocking Highway 35 in Section.
Thunderstorm Wind, Jackson
- When
- February 28, 10:47 AM CST
- Where
- Jackson County, 0.42 mi NW of Section
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.583, -85.986
A tree was knocked down and blocking the road along Highway 35 in Section.
Thunderstorm Wind, Dekalb
- When
- February 28, 10:58 AM CST
- Where
- Dekalb County, 2.14 mi NW of New Home
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.625, -85.742
A roof was blown off of a large shed on Andrew Lee Drive in Henagar. Time estimated by radar.
Thunderstorm Wind, Dekalb
- When
- February 28, 10:58 AM CST
- Where
- Dekalb County, 2.14 mi NW of New Home
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Storm Chaser
- Coordinates
- 34.625, -85.742
A large portion of a metal roof was peeled off of a church in Henagar. Also a roof was blown off of a barn building collapsing the metal side of the building.
Thunderstorm Wind, Dekalb
- When
- February 28, 11:00 AM CST
- Where
- Dekalb County, 0.4 mi NNW of New Home
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.605, -85.722
A roof was partially blown off of a barn on Burton Drive in Henagar. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Ohio, February 28, 20243 injured · $3.9 million · EF2 · 41 events
- Tornado and Hail in Michigan, February 28, 2024$1.0 million · EF2 · 4 events
- Tornado and Hail in Ohio, February 28, 20241 injured · $505,000 · EF2 · 8 events
- Strong Wind in Vermont, February 28 to 29, 2024$425,000 · 17 events
- Damaging Winds in Georgia, February 28, 2024$65,000 · 62 kt wind · 48 events
- High Wind and Strong Wind in New York, February 28, 2024$380,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in Kentucky, February 28, 2024$1,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Indiana, February 28, 2024$31,000 · 1 in hail · 15 events
- Damaging Winds in Kentucky, February 28, 2024$32,000 · 58 kt wind · 10 events
- Damaging Winds in Pennsylvania, February 28, 2024$33,000 · 61 kt wind · 5 events
- Tornado and Damaging Wind in New York, February 28, 2024$31,000 · EF0 · 2 events
- High Wind and Strong Wind in New York, February 28 to 29, 202455 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164397, 1164398, 1164462, 1164435, 1164399, 1164416, 1164417, 1164421, 1164454, 1164418, 1164422, 1164453, 1164424, 1164460, 1164425, 1164456, 1164459, 1164426, 1164428, 1164461, 1164429.